Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Topeka, KS

August 5, 2018Republic County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 5, 2018, 11:58 PM CDT for Republic County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 11:58 PM CDT (04:58 UTC)
Expired
Aug 6, 2018, 12:30 AM CDT
In force
32 min
Issued by
NWS Topeka, KS

County Republic County, KS

The radar

The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.8
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS83 KTOP 060458
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1158 PM CDT SUN AUG 5 2018
 
KSZ008-060530-
Republic-
1158 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL
1230 AM CDT...

At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byron, moving northeast at 40 mph.

Winds of 40 to 50 MPH will be possible with this storm.

Locations impacted include...
Scandia, Courtland, Republic, Munden and Narka. 

LAT...LON 4000 9737 3993 9737 3974 9793 4000 9793
TIME...MOT...LOC 0457Z 240DEG 49KT 3996 9779 

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 11:53 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 5, 11:53 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1153 PM CDT Sun Aug 5 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 342 PM CDT Sun Aug 5 2018

Currently, cyclonic flow regime is situated over the Hudson Bay
region into portions of southern Canada.  Broad anticyclone remains
over the southern portions of the Desert Southwest region with mid
to upper ridging over the Pac Northwest. In between, a broad
fetch of southwesterly to quasi-zonal flow remains over the
central Plains into portions of the western Great Lakes region.
Speed max is evident aloft with shortwave energy moving into the
western Nebraska vicinity. Based on sounding analysis, showers and
some embedded thunderstorms blanket a good portion of Nebraska
into southern South Dakota into northwest Iowa. A weak synoptic
surface boundary that is expected to be reinforced with with
digging shortwave into Monday, and impact the forecast area late
Monday evening, is extended through southern SD into western MN
at this time.

Over the forecast area at the surface, a tight pressure gradient
remains in place in response to the lee trough over western KS into
eastern CO.  This has kept strong gusty south/southwesterly winds in
place into this afternoon.  A nice thermal ridge near the H85 level
has sampled at 22C from the 12Z TOP RAOB sounding has only increased
by a couple degrees.  This has kept a cap in place for today and
surface temps have increased to 100F at several locations including
Lawrence and Topeka with Manhattan not far behind tapping the warmer
temps aloft within a well mixed boundary layer.  Should remain dry
this afternoon and evening with apparent forcing remaining north of
the forecast area.  Short-term model guidance and HREF solutions
continued to back off from the idea of showers and storms making
their way into portions of north central KS until more near the
12Z period. It may be difficult even at that point to get much in
the way of precipitation as the sub cloud layer below 10kft is
rather dry and will take a while to saturate and by this time the
shortwave energy appears to have lifted northeast of the area.

During the day Monday, the thermal ridge will likely hold in place
acting to reinforce the cap during the early morning hours and into
the early afternoon.  Thinking is that much of the cloud cover
Monday hangs over northern areas.  This should allow areas
especially along and south of the I-70 corridor to warm into the 90s
and remain nearly as warm as today over some areas.  The surface
boundary should advance into the area as it is pushed along slowly
by a digging shortwave emerging from the northern Rockies by late
afternoon into the evening Monday.  There may be some late afternoon
storms that form if they can break the cap, but again this appears
to be uncertain if not unlikely at this time based on most
solutions.  With MLCAPE around 2000 J/kg on the higher end and
marginal deep layer shear values around the 30-35kt range, there
could be a hail threat with a storm or two.  But, would expect
mainly a strong wind threat with most storms again if they are able
to form.

.LONG TERM...(Monday night through Sunday)
Issued at 342 PM CDT Sun Aug 5 2018

Into the evening Monday and overnight is when the focus for storms
will likely increase.  Still keeping in the thought that as the
front enters the area, and a few storms that form early could pose
mainly a wind threat and still not ruling out hail.  As the upper
wave interacts more strongly with the lower levels into the late
evening and the LLJ increases to around 30kts into the boundary,
storms that move into the area from western KS could add to the
heavy rain potential over the area mainly into the midnight time
frame and overnight period.  Hard to tell for sure how heavy the
overall rain threat may be due to again soundings suggesting the
boundary layer will still have a large dry wedge in place.  But, if
storms can train then the fact that PWATs will be around 2 inch
range, there could be efficient rain producing storms.

Into Tuesday, at least the GFS does have some lingering storms
remaining in the forecast.  But, overall forcing from the upper wave
should be shifting east of the area rapidly after mid morning.  This
should tend to mitigate further storm chances from this point. With
the semi-permanent western ridge amplifying again, a period of
northwesterly flow maintains near normal temps for the middle part
of the week.  Looks like any significant precipitation chances after
this Monday/Tuesday morning round hold off for the foreseeable
future and the typical August pattern holds in place.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1150 PM CDT Sun Aug 5 2018

Expect VFR conditons through the next 24 hours. Isolated to
scattered thunderstorms may approach the terminals late Monday
evening. A southwesterly low-level jet will increase during the
early morning hours to 30-30 KTS 1500 feet above the ground.
However, surface winds should remain 8 to 12 KTS through the
night, thus the low-level shear will be in the 20 to 30 KT range
through 14Z MON.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Gargan
Hazardous weather outlook, Aug 5, 3:47 PM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
347 PM CDT Sun Aug 5 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-062100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
347 PM CDT Sun Aug 5 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a slight chance of thunderstorms over north central and
portions of northeast Kansas overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of strong to potentially a severe thunderstorm
or two Monday late afternoon through Monday night. The main
threats will be heavy rainfall. Can not rule out strong winds and
possibly hail especially with late afternoon and early evening
storms on Monday.

hail threats also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 5, 11:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1158 PM CDT SUN AUG 5 2018

KSZ008-060530-
Republic-
1158 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL
1230 AM CDT...

At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byron, moving northeast at 40 mph.

Winds of 40 to 50 MPH will be possible with this storm.

Locations impacted include...
Scandia, Courtland, Republic, Munden and Narka.

LAT...LON 4000 9737 3993 9737 3974 9793 4000 9793
TIME...MOT...LOC 0457Z 240DEG 49KT 3996 9779

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:28 AM CDTSpecial Weather StatementTOPRepublic47 min
Aug 6, 1:35 AM CDTSpecial Weather StatementTOPCloud40 min
Aug 6, 5:44 PM CDTSpecial Weather StatementTOPNemaha31 min
Aug 6, 6:09 PM CDTSpecial Weather StatementTOPBrown51 min
Aug 6, 6:24 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha37 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.